Oklahoma, 2020

Excessive Heat in Oklahoma, August 29, 2020

August 29, 2020 · NWS TSA · 9 events in 9 counties and zones

A ridge of high pressure over the southern United States late in the month, set the stage for excessive heat across portions of eastern Oklahoma. Temperatures in the upper 90s, combined with high humidity, resulted in afternoon heat index values from 110 to 115 degrees on the 29th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure over the southern United States late in the month, set the stage for excessive heat across portions of eastern Oklahoma. Temperatures in the upper 90s, combined with high humidity, resulted in afternoon heat index values from 110 to 115 degrees on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 10:34 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 29, 10:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1134 AM CDT Sat Aug 29 2020

...UPDATE...

.DISCUSSION...
Several updates issued this morning to adjust for convective and
cold frontal trends. Extensive post frontal cloudiness and a
steady progression southward has reduced potential for excessive
heat along Interstate 44 while further south a corridor of upper
70 dewpoints will contribute to excessive heat through the river
valley.

Convective trends have seen strong storms being maintained
through the morning with recent intensification across far NW AR
suggestive of storm realizing a larger portion of the very high
sfc based instability across the region despite being west of the
initial outflow boundary. This region will be the focus in the
near term while further storm development along the cold frontal
boundary may wait until late afternoon or into early evening hours
given strong low level capping noted on 12z OUN sounding.

Strengthening low level flow is likely to allow for expansion of
widespread precip atop the frontal dome into the overnight hours
with an increasing potential for excessive rainfall across
portions of far E OK into western AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  69  86  71 /  40  50  50  40
FSM   95  73  87  72 /  40  80  60  40
MLC   98  70  87  73 /  30  50  40  30
BVO   86  65  83  67 /  50  50  50  40
FYV   92  68  83  67 /  50  80  70  50
BYV   92  68  84  67 /  60  80  70  60
MKO   94  70  84  71 /  40  60  50  40
MIO   87  67  82  67 /  50  70  60  50
F10   95  68  86  71 /  40  50  50  30
HHW   98  74  93  76 /  20  30  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053-070>076.

     Heat Advisory until 8 PM CDT this evening for OKZ065>069.

AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ020-
     029.

     Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for ARZ001-002-010-011-019-020-029.

     Heat Advisory until 8 PM CDT this evening for ARZ019.

&&

SHORT TERM...07
Hazardous weather outlook, Aug 29, 3:55 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 AM CDT Sat Aug 29 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 AM CDT Sat Aug 29 2020

...SEVERE WEATHER LIKELY TODAY WITH THE POTENTIAL FOR FLASH FLOODING TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
    AREA...Eastern Oklahoma and west-central Arkansas.
	ONSET...Early afternoon.

DISCUSSION...
A few scattered showers and thunderstorms could move into portions
of northeast Oklahoma this morning, generally northwest of Tulsa.
Severe weather is not currently expected.

A cold front will move into northeast Oklahoma this afternoon with
the atmosphere becoming increasing unstable along and south of the
boundary. Scattered thunderstorms will likely develop across portions
of northeast Oklahoma and northwest Arkansas by late afternoon. A
few of these storms will likely be severe with large hail and
damaging winds through the evening hours. A limited tornado threat
will also be possible with any discrete storms.

In addition, very heavy rainfall is likely with the potential for
storms to redevelop and slowly move over the same areas, especially
across northwest Arkansas. Widespread 2 to 3 inch rainfall totals
are expected with locally higher amounts, which will likely lead
to localized flash flooding.

Ahead of the front, hot and humid conditions are expected this afternoon
with dangerous heat indices in the 105 to 113 degree range across
portions of eastern Oklahoma and west-central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY THROUGH FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The weather pattern will remain unsettled with multiple rounds of
showers and thunderstorms likely Sunday through Thursday. Heavy
rainfall is expected with the potential for more significant and
widespread flooding possible, including river flooding.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An active weather period is expected through at least next Wednesday.
Be prepared for severe weather watches and warnings and the increasing
threat for both flash flooding and mainstream river flooding. A flash
flood watch is in effect tonight for portions of northwest Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 29, 7:02 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
802 AM CDT Sat Aug 29 2020

OKZ056>058-291345-
Craig OK-Ottawa OK-Nowata OK-
802 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...WESTERN OTTAWA AND
NORTHEASTERN NOWATA COUNTIES UNTIL 845 AM CDT...

At 802 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Edna to 11 miles east of
Delaware. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Afton...
Quapaw...                         Welch...
Bluejacket...                     Treece...
Picher...                         Narcissa...
Cardin...                         Hollow...
Centrailia...                     Pyramid Corners...
Centralia...

This includes Interstate 44 between mile markers 287 and 295, and
between mile markers 304 and 313.

LAT...LON 3664 9502 3674 9557 3700 9555 3700 9471
TIME...MOT...LOC 1302Z 281DEG 32KT 3699 9530 3677 9544
Special weather statement, Aug 29, 7:47 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
847 AM CDT Sat Aug 29 2020

OKZ057-058-063-291430-
Craig OK-Delaware OK-Ottawa OK-
847 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAIG...NORTHERN DELAWARE
AND OTTAWA COUNTIES UNTIL 930 AM CDT...

At 847 AM CDT, strong thunderstorms were located along a line
extending from near Treece to 2 miles north of Vinita. Movement was
east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Grove...
Commerce...                       Fairland...
Afton...                          Quapaw...
Welch...                          Bernice...
Bluejacket...                     Wyandotte...
Treece...                         Picher...
Honey Creek State Park...         Bernice State Park...
Narcissa...                       Ottawa...
Dodge...                          Cayuga...

This includes Interstate 44 between mile markers 284 and 324.

LAT...LON 3654 9462 3663 9519 3700 9505 3700 9462
TIME...MOT...LOC 1347Z 267DEG 41KT 3698 9486 3667 9514
Special weather statement, Aug 29, 9:27 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1027 AM CDT Sat Aug 29 2020

ARZ001-002-291615-
Carroll AR-Benton AR-
1027 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 1115 AM CDT...

At 1026 AM CDT, strong thunderstorms were located along a line
extending from 3 miles northwest of Pea Ridge to 3 miles northeast of
Northwest Arkansas Regional Airport. Movement was east at 40 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations in or near the path include...
Rogers...                         Bentonville...
Eureka Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Highfill...                       Garfield...
Gateway...                        Beaver...
War Eagle...                      Hobbs State Park...
Miller...                         Centerton...
Avoca...                          Hill Top...
Beaver Lake...                    Walnut Hill...
Vaughn...                         Monte Ne...

This includes Interstate 49 between mile markers 80 and 93.

LAT...LON 3631 9383 3631 9387 3625 9387 3624 9388
      3629 9436 3650 9422 3650 9369
TIME...MOT...LOC 1526Z 265DEG 33KT 3650 9415 3632 9426
Special weather statement, Aug 29, 9:42 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1042 AM CDT Sat Aug 29 2020

ARZ002-291615-
Carroll AR-
1042 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL COUNTY UNTIL
1115 AM CDT...

At 1041 AM CDT, a strong thunderstorm was located 3 miles east of
Rule, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Green Forest...                   Carrollton...
Coin...                           Connor...

LAT...LON 3620 9345 3634 9345 3636 9330 3617 9330
TIME...MOT...LOC 1541Z 273DEG 17KT 3626 9340
Special weather statement, Aug 29, 10:03 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1103 AM CDT Sat Aug 29 2020

ARZ001-002-010-011-291630-
Carroll AR-Madison AR-Benton AR-Washington AR-
1103 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENTON...
NORTHWESTERN MADISON...WESTERN CARROLL AND NORTHEASTERN WASHINGTON
COUNTIES UNTIL 1130 AM CDT...

At 1103 AM CDT, strong thunderstorms were located along a line
extending from Beaver to 2 miles southwest of Hobbs State Park.
Movement was east at 35 mph.

Penny size hail and winds of 40 to 50 mph will be possible with
these storms.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Beaver...                         Hindsville...
Withrow Springs State Park...     War Eagle...
Forum...                          Urbanette...
Hobbs State Park...               Grandview...
Clifty...                         Blue Eye...
Rockhouse...                      Beaver Lake...
Alabam...                         Pleasant Ridge...
Best...                           Lookout...
Oak Hill...                       Busch...

LAT...LON 3612 9364 3617 9403 3650 9383 3650 9340
TIME...MOT...LOC 1603Z 264DEG 30KT 3648 9376 3621 9393
Special weather statement, Aug 29, 10:39 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1139 AM CDT Sat Aug 29 2020

ARZ002-011-291730-
Carroll AR-Madison AR-
1139 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND SOUTHEASTERN
CARROLL COUNTIES UNTIL 1230 PM CDT...

At 1139 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Carrollton to 3 miles northeast
of Wesley. Movement was east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Huntsville...                     Green Forest...
Wesley...                         Withrow Springs State Park...
Carrollton...                     Rudd...
Kingston...                       Witter...
Marble...                         Forum...
Aurora...                         Osage...
Rule...                           Georgetown...
Dryfork...                        Red Star...
Cabanal...                        Metalton...
Weathers...                       Connor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
      3595 9349 3593 9349 3592 9351 3588 9351
      3588 9352 3585 9352 3603 9395 3606 9394
      3636 9352 3634 9330 3612 9330
TIME...MOT...LOC 1639Z 254DEG 16KT 3630 9337 3607 9389

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat. Local standard time, as filed.

Excessive Heat, Pushmataha

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 29, 11:00 AM CST to 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913328, 913329, 913330, 913332, 913333, 913334, 913335, 913336, 913337.